Cough, Cold, Weight Loss Drug Dangerous - Warning (cont.)
Adverse events reported with these products led to concerns that this ingredient might increase the risk of hemorrhagic strokes. Manufacturers of products containing phenylpropanolamine worked with FDA to plan a research program to clarify whether any increase in risk exists.
Scientists at Yale University School of Medicine conducted the study in which the researchers found an association between phenylpropanolamine use and stroke in women. The increased risk of hemorrhagic stroke was detected among women using the drug for weight control, and for nasal decongestion, in the 3 days after starting use of the medication. Men may also be at risk.
The Nonprescription Drugs Advisory Committee met on October 19 to discuss safety issues related to phenylpropanolamine use. The committee reviewed Yale's Hemorrhagic Stroke Project results and concluded that phenylpropanolamine cannot be considered to be safe for continued use.
FDA believes that although the risk of hemorrhagic stroke is very low, even with phenylpropanolamine use, the conditions for which these products are used do not appear to warrant an increased risk of this serious event from using this drug. We advise consumers to discuss alternative over-the-counter and prescription products with their health care providers or pharmacists.
Below are some important Q&A's about this voluntary recall: